withdrawal symptoms off medication woman wearing sunglasses

Coming Off Medication – Withdrawal Effects

The withdrawal effects of coming off of medication can be horrendous, as anyone will attest to when trying to come off of anti-depressants. They are worse, in my opinion than coming off of mood stabilisers.

affiliate

At the moment, I am coming off of Aripiprazole which is an antipsychotic medication, I wouldn’t say I like the term, but it is what it is. I have tried this medication for around 6 months now, and it has had little to no effect on my symptoms and has just made me lethargic to the point I am languishing in my home.

Medication withdrawal effect pin
Save This to Pinterest

It so happens I was in lockdown during most of this, so the effects of it were unnoticeable, only to me, really. But I have taken it into my own hands to withdraw from it after months of feeling sick soon after taking it and dizziness beyond belief.

What Is Withdrawal Like?

AD

Meditation Relaxation

There have not been many withdrawal effects for me coming off of Aripiprazole; I’ve had headaches and hot sweats, but thankfully that has been it. The symptoms on it are far worse than coming off it.

I was concerned before coming off because I know what it is like to withdraw from anti-depressants. Whenever I have come off of those, I experience head zaps, like an electric shock in my head going from inner ear to inner ear. They make a sound that I cannot describe, but it is like lightning inside your head. It doesn’t hurt; it is just unpleasant.

I also get a sensation when I walk, and the heel of my foot strikes the ground, and an electrical sensation will run from my heel up to my body. Once again, it is not painful, just odd.

I also get migraines, hot sweats, grinding teeth, excessive thirst and aches and pains when coming off antidepressants.

Thankfully coming off of Aripiprazole has been ok.

How Do You Come Off Of Medication?

AD

Stop Procrastinating Subliminal MP3 - Subliminal CD

Slowly, especially if you are coming off of antidepressants. I usually start by halving the tablet for a couple of weeks, then halving again for another couple of weeks. I then halve the tablet and take it every two days for a fortnight, then every four days for another week. Then I stop completely; it is then head zaps really kick in.

Normally you would speak to your medical professional to come off of tablets, and I, on this occasion, have not, because I want to be ready the next time I speak to them to say try me on a new mood stabiliser or antipsychotic. I’m off of aripiprazole. They won’t be happy because I have done without their instigation, but it’s my body and mind, and I know that particular medication was doing me more harm than good.

I guess I should have told my doctor, and I will, just after I have done the deed. On this occasion, I advise you to tell your doctor first before acting; I was impetuous.

What If The Withdrawal Effects Are Really Bad?

You don’t go cold turkey; this will do you know favours whatsoever and could be dangerous. Let alone the horrendous withdrawal effects. If you thought the aches and pains were bad, coming off it slowly, then coming off it straightaway will lead to possible fever and chill symptoms, much like the flu and with pain. Head zaps galore and plenty of other things; you could even have a fit, so don’t come off all in one go.

What To Do While Withdrawing

AD

Reduce Stress Naturally with BrainWave CDs

You want to make life simple for yourself when coming off medication. Warn other people if you live with anyone else as you can become irritable and snappy. I know I tend to, and I wouldn’t say I like loud noises and bright lights when withdrawing.

Keep activity to a minimum, so no organising family gatherings; you can have these once you are off the tablets. Also, be really kind to yourself and treat yourself during the week to candlelit bubble baths, chocolate, a new set of pyjamas etc. Whatever it is that you find special and can afford. And don’t expect too much of yourself, as it will only make you more grumpy if you cannot achieve what you set out to do, adding to the irritability.

Keep the volume low on TV, keep the lights low. Wear sunglasses outside even if it is not sunny, drink plenty of water. Take a multivitamin and try to get enough sleep, 7-8 hours ideally.

Above all, if you start feeling depressed or suicidal, increase your tablet back to the last level where you felt OK and speak to your medical professional. This is why they should be aware of what you are doing. Make sure at least one person knows that you are withdrawing from medication in case your mood drops.

As for me, I will be starting a new medication in a couple of weeks, and I will have no idea how I will react to this. I have to plan and make sure I write my articles in advance and a few weeks to introduce the new medication. I will have my articles auto-post.

Outside of this website, I will make sure I have everything in stock that I will need for a couple of weeks. Taking new tablets and withdrawing can be a minefield of experiences, and the less you have to do, the better.

If you have any helpful advice, please leave a comment below.

Peace & Blessings x

Lou

im not a doctor

Leave Your Comments Below

Be Well
%d bloggers like this: